Alert archive / Minnesota / Areal Flood Warnings in 2011

Areal Flood Warning 14, NWS Twin Cities, MN

April 18, 20116 counties in Minnesota

NWS Twin Cities, MN issued this areal flood warning at Apr 18, 2011, 3:32 PM CDT for 6 counties in Minnesota. It was in force for 4 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2011, 3:32 PM CDT (20:32 UTC)
Expired
Apr 22, 2011, 6:30 PM CDT
In force
4 days
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

Counties Brown County, MN, Chippewa County, MN, Nicollet County, MN, Redwood County, MN, Renville County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 131 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

480 
WGUS43 KMPX 182032
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
332 PM CDT MON APR 18 2011

MNC015-023-103-127-129-173-202330-
/O.NEW.KMPX.FA.W.0014.110418T2032Z-110420T2330Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHIPPEWA MN-YELLOW MEDICINE MN-RENVILLE MN-REDWOOD MN-BROWN MN-
NICOLLET MN-
332 PM CDT MON APR 18 2011

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* FLOOD WARNING FOR PAST RAIN AND SNOW MELT IN...
  NORTHEASTERN BROWN COUNTY IN SOUTH CENTRAL MINNESOTA...
  NORTHEASTERN REDWOOD COUNTY IN SOUTHWEST MINNESOTA...
  NORTHEASTERN YELLOW MEDICINE COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTH CENTRAL CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHWESTERN RENVILLE COUNTY IN CENTRAL MINNESOTA...
  WESTERN NICOLLET COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 630 PM CDT WEDNESDAY

* LAW ENFORCEMENT AND EMERGENCY MANAGEMENT OFFICIALS CONTINUE 
  TO REPORT LOCALIZED FLOODING PROBLEMS ALONG THE MINNESOTA RIVER.

  PRECIPITATION CHANCES WILL RETURN TO THE AREA TUESDAY AFTERNOON 
  AND INTO TUESDAY NIGHT. THE PRECIPITATION IS EXPECTED TO START AS
  RAIN BUT TRANSITION TO SNOW OVERNIGHT. TOTAL PRECIPITATION AMOUNTS
  ARE EXPECTED TO BE AROUND 0.5 INCH OF LIQUID. DEPENDING ON HOW 
  MUCH PRECIPITATION OCCURS AND THE FORM THAT IT FALLS IN WILL 
  DETERMINE WHETHER ON NOT THE PRECIPITATION WILL AGGRAVATE THE 
  CURRENT FLOODING SITUATION. MONITOR LATER STATEMENTS FOR   
  ADDITIONAL DETAILS. 

* SOME LOCATIONS THAT CONTINUE TO REPORT PROBLEMS ARE MAINLY ALONG 
  THE MINNESOTA RIVER FROM MONTEVIDEO DOWNSTREAM TO AROUND NEW ULM. 
   
  FOR ROAD CLOSURE INFORMATION...PLEASE REFERENCE MNDOT 511 
  WEBSITE OR YOUR LOCAL COUNTY OR CITY WEBSITES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RUNOFF FROM PAST RAIN AND SNOWMELT CONTINUE TO CAUSE LOCALIZE 
FLOODING ALONG THE MINNESOTA RIVER AS WELL AS SMALL CREEKS AND 
STREAMS IMMEDIATELY  AS THEY FEED INTO THE MINNESOTA. AREAS  
IMPACTED INCLUDE...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS AND THE MINNESOTA RIVER.

&&

LAT...LON 4500 9570 4472 9521 4432 9434 4422 9438
      4463 9536 4487 9576

$$

DFC
3 follow-up statements
178 
WGUS83 KMPX 192123
FLSMPX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
423 PM CDT TUE APR 19 2011

MNC015-023-103-127-129-173-202330-
/O.CON.KMPX.FA.W.0014.000000T0000Z-110420T2330Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHIPPEWA MN-YELLOW MEDICINE MN-RENVILLE MN-REDWOOD MN-BROWN MN-
NICOLLET MN-
423 PM CDT TUE APR 19 2011

...FLOOD WARNING FOR PREVIOUS RUNOFF REMAINS IN EFFECT FOR AREAS 
ALONG THE MINNESOTA RIVER IN SOUTHWESTERN RENVILLE COUNTY 
...NORTHWESTERN NICOLLET...NORTHEASTERN BROWN...NORTHEASTERN REDWOOD 
..NORTHEASTERN YELLOW MEDICINE AND SOUTH CENTRAL CHIPPEWA COUNTIES 
IN WEST CENTRAL AND CENTRAL MINNESOTA UNTIL 630 PM CDT WEDNESDAY...

LAW ENFORCEMENT AND EMERGENCY MANAGEMENT OFFICIALS CONTINUE 
TO REPORT LOCALIZED FLOODING PROBLEMS ALONG THE MINNESOTA RIVER.

SNOW WILL SPREAD NORTH ACROSS THE AREA TONIGHT AND CONTINUE THROUGH 
WEDNESDAY MORNING. LIQUID PRECIPITATION AMOUNTS WILL BE 
LIGHT...TYPICALLY AROUND ONE TO TWO TENTHS OF AN INCH. WHILE HIGHS 
ON WEDNESDAY WILL BE COOL... ONLY IN THE LOWER 40S...MOST OF THE 
SNOW SHOULD MELT IN THE AFTERNOON ON WEDNESDAY. HOWEVER EVEN ONCE 
THE SNOW MELTS IT IS NOT EXPECTED TO FURTHER AGGRAVATE THE CURRENT 
FLOODING SITUATION.
 
WE REMAIN IN AN ACTIVE WEATHER PATTERN HOWEVER WITH ANOTHER SYSTEM 
EXPECTED THURSDAY NIGHT THROUGH FRIDAY NIGHT AND THAN ANOTHER SYSTEM 
IN THE FIRST PART OF NEXT WEEK. SO INDIVIDUALS WITH INTEREST ALONG 
THE UPPER MINNESOTA RIVER SYSTEM ARE ENCOURAGED TO MONITOR LATER 
STATEMENTS. 

LAT...LON 4500 9570 4472 9521 4432 9434 4422 9438
      4463 9536 4487 9576

$$

DFC
734 
WGUS43 KMPX 202019
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
319 PM CDT WED APR 20 2011

MNC015-023-103-127-129-173-222330-
/O.EXT.KMPX.FA.W.0014.000000T0000Z-110422T2330Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHIPPEWA MN-YELLOW MEDICINE MN-RENVILLE MN-REDWOOD MN-BROWN MN-
NICOLLET MN-
319 PM CDT WED APR 20 2011

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS EXTENDED THE

* FLOOD WARNING FOR LOCALIZED FLOODING ALONG THE MINNESOTA RIVER    
  IN...
  NORTHEASTERN BROWN COUNTY IN SOUTH CENTRAL MINNESOTA...
  NORTHEASTERN REDWOOD COUNTY IN SOUTHWEST MINNESOTA...
  NORTHEASTERN YELLOW MEDICINE COUNTY IN WEST CENTRAL MINNESOTA...
  NORTHWESTERN NICOLLET COUNTY IN SOUTH CENTRAL MINNESOTA...
  SOUTH CENTRAL CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHWESTERN RENVILLE COUNTY IN CENTRAL MINNESOTA...

* UNTIL 630 PM CDT FRIDAY

* LAW ENFORCEMENT AND EMERGENCY MANAGEMENT OFFICIALS CONTINUE TO
  REPORT LOCALIZED FLOODING PROBLEMS ALONG THE MINNESOTA RIVER.

* PRECIPITATION AMOUNTS FROM THIS PAST STORM WERE FAIRLY LIGHT 
  IN NATURE...BASICALLY AROUND A TENTH OF AN INCH AND LESS.
  HENCE THIS ADDITIONAL PRECIPITATION WILL NOT FURTHER
  AGGRAVATE THE CURRENT FLOODING SITUATION.
   
  THE UPPER MISSISSIPPI RIVER VALLEY REMAINS IN AN ACTIVE WEATHER 
  PATTERN HOWEVER...WITH A SYSTEM EXPECTED THURSDAY NIGHT THROUGH 
  FRIDAY NIGHT AND THAN ANOTHER SYSTEM IN THE FIRST PART OF NEXT 
  WEEK. SO INDIVIDUALS WITH INTEREST ALONG THE UPPER MINNESOTA
  RIVER SYSTEM ARE ENCOURAGED TO MONITOR LATER STATEMENTS. 


LAT...LON 4500 9570 4472 9521 4432 9434 4422 9438
      4463 9536 4487 9576

$$

DFC
616 
WGUS83 KMPX 212052
FLSMPX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
352 PM CDT THU APR 21 2011

MNC015-023-103-127-129-173-222330-
/O.CON.KMPX.FA.W.0014.000000T0000Z-110422T2330Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHIPPEWA MN-YELLOW MEDICINE MN-RENVILLE MN-REDWOOD MN-BROWN MN-
NICOLLET MN-
352 PM CDT THU APR 21 2011

...FLOOD WARNING FOR LOCATIONS ALONG THE MINNESOTA RIVER CONTINUES 
FOR SOUTHWESTERN RENVILLE COUNTY...NORTHWESTERN 
NICOLLET...NORTHEASTERN BROWN...NORTHEASTERN REDWOOD... NORTHEASTERN 
YELLOW MEDICINE AND SOUTH CENTRAL CHIPPEWA COUNTIES IN WEST 
CENTRAL...CENTRAL AND SOUTHERN MINNESOTA UNTIL 630 PM CDT FRIDAY...

LAW ENFORCEMENT AND EMERGENCY MANAGEMENT OFFICIALS CONTINUE TO   
REPORT LOCALIZED FLOODING PROBLEMS ALONG THE MINNESOTA RIVER.

A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE REGION TONIGHT AND 
THROUGH FRIDAY NIGHT. PRECIPITATION AMOUNTS WILL AVERAGE BETWEEN A 
QUARTER TO A HALF OF AN INCH. THE MAIN FOCUS FOR RAIN IS EXPECTED 
DURING THE DAY TOMORROW. WHILE THE PRECIPITATION WILL BE 
WIDESPREAD...IT IS NOT EXPECTED TO FURTHER AGGRAVATE THE CURRENT 
FLOODING SITUATION.  

THE UPPER MISSISSIPPI RIVER VALLEY REMAINS IN AN ACTIVE WEATHER   
PATTERN HOWEVER...WITH ANOTHER SYSTEM EXPECTED MONDAY AND INTO 
TUESDAY. 

INDIVIDUALS WITH INTEREST ALONG THE UPPER MINNESOTA RIVER SYSTEM
ARE ENCOURAGED TO MONITOR LATER STATEMENTS. 

LAT...LON 4500 9570 4472 9521 4432 9434 4422 9438
      4463 9536 4487 9576

$$

DFC

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Apr 18, 3:30 PM CDT, 2 minutes earlier.

Area forecast discussion, Apr 18, 3:30 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 PM CDT MON APR 18 2011

.DISCUSSION...
FORECAST CONCERN REMAINS RESOLUTION OF THE POTENTIAL SNOW EVENT
LATER TUESDAY INTO WEDNESDAY. MODELS FAIRLY CONSISTENT ON
MOVEMENT/TRACK OF THE SURFACE LOW FROM ST LOUIS BY TUESDAY
AFTERNOON TO SOUTHERN MICHIGAN BY WED MORNING. MID LEVEL FGEN
ALONG WITH MINUS 15C OMEGA FIELD MOVING HEAVIER BAND OF SNOW
ACROSS MAINLY SOUTHEAST CORNER OF MN INTO SOUTHWEST WISCONSIN. THE
NAM BEING FARTHEST NORTH. FOLLOWED MORE OF A GFS/ECMWF BLEND WITH
THE SNOWFALL TOTALS FORECAST AROUND 3 INCHES ACROSS EAST CENTRAL
MN TO 6 INCHES POSSIBLE NEAR EAU CLAIRE BY WEDNESDAY MORNING.
RESOLVED THE WATCH WITH AN ADVISORY AT THIS TIME.

FOR THE SHORT TERM...WEAK WAVE COMING ACROSS SOUTH DAKOTA. THIS
WILL GENERATE A MIXED RAIN SNOW SCENARIO ACROSS SOUTHERN MINNESOTA
LATER TONIGHT. THERMAL STRUCTURE OF LOWER LEVELS OF COLUMN SUGGEST
A POSSIBLE RAIN/SLEET COMBO FOR A TIME INTO TUESDAY AFTERNOON...
BUT ONLY ACROSS SOUTH CENTRAL MN. IF FORCING REMAINS STRONG ENOUGH
ACROSS SOUTH CENTRAL MN...THE MIXED PRECIPITATION WILL CHANGE OVER
TO ALL SNOW BY TUESDAY EVENING. EXPECT SNOW TUESDAY NIGHT WITH
SYSTEM MOVING OUT OF THE ARE FOR WEDNESDAY AFTERNOON. TEMPERATURES
WILL MOST LIKELY REMAIN IN THE UPPER 30S WHERE PRECIPITATION
REMAINS. MAY SEE SOME LOWER/MID 40S WHERE PRECIPITATION MOVES IN
LATER/ACROSS CENTRAL MN.

LONGER TERM REMAINS COOLER THAN NORMAL THROUGH THE PERIOD. MODELS
CONTINUE TO TREND ANOTHER SYSTEM AFFECTING THE AREA MAINLY THU
NIGHT AND FRIDAY AND AGAIN LATER SUNDAY AND MONDAY. THIS WOULD
PRIMARILY BE OF THE LIQUID VARIETY.

&&

.AVIATION.../18Z TAF ISSUANCE/

GENERALLY VFR CONDITIONS FOR MOST OF THE TAF PERIOD WITH A
RELATIVELY DRY EAST...NORTHEAST FLOW. CLOSE TO MVFR CIGS THOUGH
VCNTY KRWF AFTER MIDNIGHT AS THE FORCING FROM THE PLAINS STORM
MOVES IN. WEAK WARM ADVECTION OVER THE REST OF THE AREA SHOULD
KEEP CIGS AT OR ABOVE 050 UNTIL THE END OF THE TAF PERIOD. THE
STRONGEST LIFT AND FORCING IS JUST BEYOND THE FORECAST PERIOD BUT
EXPECT SOME RAIN AND SNOW SHOWER ACTIVITY TO DEVELOP  FROM KRWF
TO KMSP AND KEAU PRIOR TO 18Z.

KM SP...FR CI GS AT OR ABOVE 050 FOR THE PERIOD BUT LIFT AND
FORCING TO BEGIN AFFECTING THE TAF SITE JUST PRIOR TO 18Z. IT
APPEARS THAT STEADY PRECIPITATION IN THE FROM OF RAIN AND SNOW
WILL DEVELOP DURING TUESDAY AFTERNOON. WILL BRING IN VFR CIGS AND
VSBYS AT THAT POINT. GENERALLY EAST WINDS LESS THAN 10 KNOTS BUT
AN INCREASE EXPECTED LATE MORNING TUESDAY WITH A FEW GUSTS TO 20
KNOTS POSSIBLE. EXPECTING 070-090 IN DIRECTION.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY FROM 7 PM TUESDAY TO NOON CDT WEDNESDAY
     FOR ANOKA-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-FARIBAULT-
     FREEBORN-GOODHUE-HENNEPIN-LE SUEUR-MARTIN-MCLEOD-NICOLLET-
     RAMSEY-RICE-SCOTT-SIBLEY-STEELE-WASECA-WASHINGTON-WATONWAN.

WI...WINTER WEATHER ADVISORY FROM 7 PM TUESDAY TO NOON CDT WEDNESDAY
     FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-
     ST. CROIX.

&&

DWE/JPR
Hazardous weather outlook, Apr 18, 12:40 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1240 PM CDT MON APR 18 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191745-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1240 PM CDT MON APR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOME RIVERS AND THEIR TRIBUTARIES REMAIN IN FLOOD. PLEASE
CONTINUE TO MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A POTENTIAL FOR ANOTHER BOUT OF WINTRY WEATHER TUESDAY
INTO WEDNESDAY FROM PARTS OF SOUTH CENTRAL AND EAST CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN...AS ANOTHER STRONG SPRING
STORM SYSTEM MOVES FROM THE CENTRAL ROCKIES INTO WESTERN MICHIGAN.
THE GREATEST RISK OF SNOW ACCUMULATIONS OF SIX INCHES OR MORE
WOULD BE OVER PARTS OF SOUTH CENTRAL MINNEOSTA INTO WEST CENTRAL
WISCONSIN BY WEDNESDAY AFTERNOON. THE PRECIPITATION COULD BECOME
MIXED WITH SLEET AT TIMES. THERE IS STILL SOME UNCERTAINTY ON THE
TRACK OF THE STORM SYSTEM. CONTINUE TO MONITOR THE LATEST FORECAST
AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

SOME RIVERS WILL LIKELY REMAIN IN FLOOD THROUGH NEXT WEEK.
CONTINUE TO MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 4:09 AM CDTWinter Storm WatchMPXAnoka, Blue Earth, Brown, Carver, Chisago, Dakota and 16 more12 hr
Apr 18, 3:41 PM CDTWinter Weather AdvisoryMPXAnoka, Blue Earth, Brown, Carver, Chisago, Dakota and 16 more28 hr

Nearby

Areal Flood Warnings in Minnesota, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.